Alert archive / Tennessee / Flash Flood Warnings in 2002

Flash Flood Warning 20, NWS Morristown, TN

May 26, 2002Anderson County, Tennessee

NWS Morristown, TN issued this flash flood warning at May 26, 2002, 5:10 PM EDT for Anderson County, Tennessee. It was in force for 110 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 26, 2002, 5:10 PM EDT (21:10 UTC)
Expired
May 26, 2002, 7:00 PM EDT
In force
110 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Anderson County, TN

The radar

The Knoxville radar (KMRX), 72 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.2 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-227 J/kg
Mixed-layer LCL
1156 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMRX 262110
FFWMRX
TNC001-262300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
507 PM EDT SUN MAY 26 2002

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ANDERSON COUNTY IN EAST TENNESSEE

* UNTIL 700 PM EDT

* AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH VERY HEAVY RAIN 6 MILES SOUTHWEST OF LAKE CITY...
  OR 7 MILES NORTHWEST OF CLINTON.  THE THUNDERSTORM PRODUCING THE   
  FLASH FLOOD WAS DRIFTING SLOWLY NORTHEAST AROUND 5 MPH.

* LOCATIONS IN THE WARNING INCLUDE...LAKE CITY...NORRIS

NATIONAL WEATHER SERVICE DOPPLER RADAR HAS ESTIMATED THAT RAINFALL 
IN EXCESS OF 3 INCHES HAS FALLEN ACROSS PARTS OF NORTHERN ANDERSON 
COUNTY DURING THE PAST 2 HOURS.  AN ADDITIONAL INCH OR MORE OF RAIN 
CAN BE EXPECTED DURING THE NEXT HOUR. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

$$

LAT...LON 3621 8436 3607 8432 3618 8397 3624 8413
          3619 8424
1 follow-up statement
000 
WGUS74 KMRX 262214
FFSMRX
TNC001-262300-

FLASH FLOOD STATEMENT...CORRECTED FOR TYPO
NATIONAL WEATHER SERVICE MORRISTOWN TN
606 PM EDT SUN MAY 26 2002

...A FLASH FLOOD WARNING CONTINUES FOR ANDERSON COUNTY UNTIL 700 
PM EDT...

LOCATIONS IN THE WARNING INCLUDE...LAKE CITY...NORRIS.

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THAT THE 
THUNDERSTORM THAT PRODUCED VERY HEAVY RAIN OVER PORTIONS OF NORTHERN 
ANDERSON COUNTY HAS WEAKENED AND MOVED OUT OF THE AREA.  ONLY LIGHT 
TO MODERATE RAIN CONTINUES.  HOWEVER...WATER LEVELS WILL BE SLOW TO 
RECEDE. AT 530 PM...LAW ENFORCEMENT REPORTED THAT SOME FLOODING WAS
OCCURRING NEAR BRICEVILLE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

$$

LAT...LON 3619 8438 3609 8425 3621 8403 3624 8417

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at May 26, 2:43 PM EDT, 2 hours 27 minutes earlier.

Area forecast discussion, May 26, 2:43 PM EDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
243 PM EDT SUN MAY 26 2002

COLD FRONT IS NOT WELL DEFINED...BUT APPEARS TO BE FROM ACROSS SRN
PARTS OF KY OR NRN MIDDLE TN...THEN NE ACROSS ERN KY.  BEST COVERAGE
ON RADAR IS CURRENTLY OVER SRN PARTS OF THE CUMBERLAND PLATEAU...
MOVING SLOWLY EAST INTO THE SRN VALLEY COUNTIES.  ELSEWHERE...MAINLY
20-30% COVERAGE AT BEST.  THUS...WILL LIMIT POPS TONIGHT TO MAINLY
30%...AND CARRY FOR JUST THE EVENING HOURS.  EVENING CREW CAN MAKE
ADJUSTMENTS IF CONVECTION LINGERS BEYOND THIS TIMEFRAME.  A FEW
LOCATIONS WILL GET SOME BRIEF SOAKING RAINS WITH THESE STORMS...
BUT SEVERE THREAT SEEMS QUITE MINIMAL.

FOR THE HOLIDAY INTO TUESDAY NIGHT...THIS WEAK FRONTAL BOUNDARY
WASHES OUT ACROSS THE REGION...BUT THERE IS LINGERING MOISTURE AND
INSTABILITY EACH DAY.  THUS...FELT COMPELLED TO CARRY AT LEAST
TOKEN POPS FOR THE AFTERNOONS AND EVENINGS.

MOS TEMPS CLOSE AND GENERALLY ACCEPTED...AND FELT IT WAS TIME TO
STOP UNDERCUTTING MINS...GIVEN THE CURRENT DEWPOINTS AND MORE
CLOUDINESS FOR AT LEAST PART OF THE NIGHT.  WILL ALSO ADD SOME
PATCHY FOG TONIGHT WHERE BEST RAINS HAVE OCCURRED THIS AFTERNOON.
OTHERWISE...MY PRELIMINARY TEMPS/POPS FOLLOW FOR COORDINATION:

CHA  62/85/63/85/63  40/30/20/20/20
TYS  61/83/61/84/62  30/30/20/20/20
TRI  57/81/58/82/59  20/30/20/20/20
OQT  60/82/61/83/61  30/30/20/20/20

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

TG

Nearby

Flash Flood Warnings in Tennessee, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.